Sounds like you are receiving fine medical care. I wish you courage as you try to overcome your addiction.
You HAVE to talk to your pain mgmt doctor and they can help you with titrating off the meds entirely. I know physical pain, but you have to endure it for your child's sake. Believe me, it is preparation for all you will have to give up for when baby is here!
I know it is hard b/c you are physically addicted to the meds. And cold turkey will leave you with worse pain due to withdrawl. You need to taper down and have the doctor recommend what doses and when to do so. You have to know that you WILL have withdrawl symptoms no matter what, they just wont be as bad.
Try some alternatives...massage, heating pads, accupuncture. YOU ARE STRONGER than the pain! And remember, after baby comes, you can do things to completely relieve the pain. YOU shouldnt be on narcotics all the time either...not good for you, and will completely ruin your quality of life.
Good for you making the effort...
Your doc's know what is best for you. Also, Dr. Downing reassured you that you WERE receiving fine medical care. I suffer from migraines more than twice a week, sometimes they last for 2 days. I am also taking Lortab (or Hydrocode) I looked up Norco, and it pretty much seems to be the same thing. I get a lot of grief from family members who think that I should not be taking the meds. However, they do not suffer from migraines, nor do they have an M.D., in anything. So, my HighRisk OB has told me the same thing... The meds are fine. If they were not, you would not be prescribed to them. If you need the pain meds, then you need them. Bottom line. (Atleast that's how I feel)
I forgot to add that I am also pregnant, 16 weeks. Good luck with your pregnancy!
you need to think of yourself as well as the child!! anyone who plays the guilt line by saying you have to do it for the baby has no understanding of the situation at all. I'm planning to concieve and i have the same problem to face as you. I have a chronic pain condition and if I don't ytake the meds I will be in unbareable pain. I have also been advised not to worry about opiate meds as they use them for pain relief during the birth itself. I really want to breast feed as well becasue of the antibodies it gives the baby and I know I can't do it whilst being on meds. that makes me sad. Try not to feel so guilty and try to remember that both the baby and you are important here. drug withdrawral can be bad and some of the effects you can experience will surely be upsetting the baby too.
I think it's a great choice for you to come off of Norco. You have a baby to think about. It will effect the baby's development. Whether physical or mental. I've read that it can cause a baby to be slow in the intellect or learning areas while growing up. I'm an EMT in an Intensive Care Unit. I'm also 10 weeks pregnant with my first baby. A few months ago I went through withdrawal from Ultram and Lortab. I had shoulder and back problems. I'm also a very religious Christian. The meds got in the way of me serving God and I was to the point of buying meds online for a lot of money. I even "shopped" around for different doctors to get a prescription. I finally said, "No more!!" I quit cold turkey. I had w/d symptoms for about 2 days. I prayed a lot and stayed in the Word during the whole battle. It's hard but after the 2nd day it gets easier and easier. Turns out, the pain was just in my head so I'd take the meds. I feel so much better and clear headed. Your doctor can prescribe you something different to help get your body away from the Norco dependency. From there he can taper down until you need no more meds. A lot of it is a mind game. If you are determined, you can quit. You don't want to risk your baby's life or quality of life. If you haven't been on Norco for over a year then you can quit cold turkey. If you have, don't try and quit cold turkey. That can be life threatening. Your body will go into seizures. If you quit cold turkey, the worst symptoms will be anxiety, you'll feel like your skin is on fire, and you'll have diarrhea. But it will only last 2 days at the most. If you think you need help, you can check into a hospital and they will give you meds to relax you and take away the anxiety while your body is going through detox. This is a lot more comfortable. We have patients come in all the time to do this. I'll pray for you!
There seems to be a definative fine line between those of us who have been in pain, therefore have had to take meds, and those who have thought they were in pain thereore making it easy to quit. For the people who have never had to take meds during pgcy, great, that is the best thing that you can do during your pgcy, hands down. On the other hand, there are times during pgcy, that it becomes necesissary to take meds due to chronic conditions.
I was in a car accident that left me with a minor traumatic brain injury, and several broken vertabraes in my back. When I first became pg, I was on morphine, as well as norco. I decided to taper off the morphine if able, and continue with the norco. At the time I was being seen by a reproductive endocrologist who also specialized in high risk pgcy's due to recurrent mc issues. I was assured by her that it was ok to take the morphine if needed, and that with either med, there would be some withdrawl for the baby. After 4 weeks, I did taper off the morphine and discontinue it, while still taking the norco.
In the beginning I also felt very guilty for having to take the meds. It was my ob who put my mind at ease on this. While she agreed that ideally it is best to be on no meds during pgcy, there are times that it can be worse for the baby and his/her develpment for the mother to be in severe pain. I was carefully monitored throughout my pgcy, and now have a beautiful 4 yr old daughter who is right on target physically as well as mentally.
I think the key is whether or not the meds are needed. If it is a physical medical condition that necessitates the use of these meds during your pgcy, then as long as you are being closely monitored by your dr and taking the meds as described, you are on the right path for your current situation. If the meds are being abused, as stated above with that person dr seeking, and trying to go online to get additional meds, then you need to evaulate with your dr, the best way to wean off the medication. Keep in mind though, that true pain is not just in your head as stated above, and you need to do what is best for your baby in every way. Only you know for sure, whether or not you are taking the meds for true pain, or because of a physical/mental addiction. Whatever you do, keep with your dr in your decisions, because it is worse in the end for you baby to go through withdrawls while it utero, then it is when your baby is born and can be monitored by professionals. I wish you the best of luck with this.
A related discussion, what's worse for baby?